Purchase this article with an account.
M Quaranta, B Bellemin, M Mauget-Faysse, T Vial, J Descotes; Systemic Adverse Effects after Photodynamic Therapy With Verteporfine . Invest. Ophthalmol. Vis. Sci. 2002;43(13):590.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To describe and estimate the incidence of adverse effects (AE) associated with verteporfine used for the photodynamic therapy (PDT) of age-related macular degeneration (AMD) Methods: From September 2000 to November 2001, any AE associated with verteporfine use was systematically notified to the Pharmacovigilance Results: During this period of time, 302 patients with AMD were treated (894 PTD seances). At least 35 patients experienced an AE probably related to verteporfine, based on a strong chronological link. Seven patients, complained of constrictive thoracic pain during verteporfine infusion. Infusion withdrawal and symptomatic treatment with trinitrine were rapidly followed by complete resolution of symptoms. Associated features consisted of asymptomatic but mild to severe increase in blood pressure in 4 patients, lumbar pain in 2 and malaise with acute anxiety in 1. Six of this 7 patients never experienced angina pectoris, and 5 had no personal history or risk factors of cardiovascular disease except age and treated hypertension in 2. All seven patients had additional examinations in the following hours and/or later. ECG and myocardial enzymes remained normal. Three of 4 patients had a normal exercise ECG; in one case this was followed by coronary by-pass and patient died after surgery, but he had an history of diabetes mellitus and myocardial infarct. None of these 7 patients was readministered with the drug. One patient required hospitalization because she experienced general (vagal malaise) and locoregional reactions (pain and superficial phlebitis) both related to extravasation of verteporfine, within few hours following PDT. The 27 remaining patients experienced isolated lumbar pain, and all reactions subsided within minutes or hours after the discontinuation of the infusion. Several patients experienced recurrence of lumbar pain on rechallenge. Based on the number of PDT performed during this period, the estimated incidence of AE associated with verteporfin is 4% Conclusion: Verteporfine-associated AE are not rare, and can be potentially severe as shown in some of our patients. The interpretation is however difficult because these were elderly patients. In case of thoracic pain, the decision was made to avoid further administrations of verteporfine, even though the clinical symptoms resolved readily and subsequent examinations were reassuring. Additional evaluation is needed to better the benefit risk/ratio of verteporfine, and to define the most adequate management in case of clinical symptoms strongly evocating angor
This PDF is available to Subscribers Only